Puerto Rico, 2015Flash Flood and Heavy Rain in Puerto Rico, September 21, 2015
September 21, 2015 · NWS SJU · 2 events in 2 counties and zones
Vigorous showers and thunderstorms grew during the afternoon hours over western PR due to local effects.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Vigorous showers and thunderstorms grew during the afternoon hours over western PR due to local effects.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 21, 2:47 PM AST, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 21, 2:47 PM AST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
247 PM AST MON SEP 21 2015
.SYNOPSIS...AT UPPER LEVELS...THE LOW TO THE NORTHEAST OF THE AREA
WILL MOVE TO NORTH OF THE AREA THURSDAY ALLOWING NORTHWEST FLOW TO
SHIFT TO THE WEST...THEN HIGH PRESSURE WILL BUILD OVER THE WESTERN
CARIBBEAN GENERATING A JET OVER HISPANIOLA OF NORTHEASTERLY FLOW
THAT WILL WEAKLY INFLUENCE THE LOCAL AREA THROUGH THE END OF NEXT
WEEK.
AT MID LEVELS...WEAK GRADIENTS WILL PREVAIL IN GENERALLY HIGH
PRESSURE. THE UPPER LEVEL LOW WILL ALSO BE REFLECTED WEAKLY AT
MID LEVELS. A BAND OF MOISTURE WILL ROTATE AROUND THIS LOW SO AS
TO HOLD OVER THE FORECAST AREA THROUGH THURSDAY. DRIER AIR WILL
RETURN UNTIL THE FOLLOWING TUESDAY.
AT LOWER LEVELS...A RIDGE OF HIGH PRESSURE WILL EXTEND TO THE
SOUTHWEST OFF THE MAIN HIGH IN THE EAST CENTRAL ATLANTIC THAT
WILL MAINTAIN A GENTLE TO MODERATE EAST SOUTHEASTERLY TRADE WIND
FLOW ACROSS THE REGION. THIS FLOW WILL GAIN A SLIGHT NORTHERLY
COMPONENT ON MONDAY WHEN TROPICAL STORM IDA BEGINS TO MOVE NORTH
ON MONDAY FROM HER POSITION ALMOST 900 MILES NORTH OF THE LEEWARD
ISLANDS.
&&
.DISCUSSION...VIGOROUS SHOWERS AND THUNDERSTORMS GREW DURING THE
EARLY AFTERNOON HOURS OVER THE WESTERN TWO THIRDS OF PUERTO RICO
AND WERE STILL FIRING OFF AS OF 3 PM AST. SHOWERS AND
THUNDERSTORMS WILL LIKELY CONTINUE PAST SUNSET BY SEVERAL HOURS AS
INSTABILITY CONTINUES OVER THE AREA. THE GFS INDICATES THAT
MOISTURE AND INSTABILITY WILL BE VERY SIMILAR TUESDAY AND
WEDNESDAY. LOW LEVEL FLOW WILL REMAIN THE SAME ALTHOUGH UPPER
LEVEL FLOW WILL BACK TO THE WEST. THIS WILL CREATE VERY SIMILAR CONDITIONS
WITH HEAVY DOWNPOURS AND FREQUENT LIGHTING BOTH TOMORROW AND
WEDNESDAY. BEGINNING THURSDAY...STABILITY WILL SHOW A GRADUAL
INCREASE THROUGH SATURDAY WHILE MOISTURE BEGINS A STEADY DECLINE
UNTIL PRECIPITABLE WATER BECOMES AS LOW AS 1.25 INCHES. ALTHOUGH
THIS WILL NOT ELIMINATE THUNDERSTORM ACTIVITY IT SHOULD GRADUALLY
REDUCE IT THURSDAY THROUGH SATURDAY. URBAN AND SMALL STREAM
FLOODING EACH AFTERNOON WILL BE LIKELY THROUGH THURSDAY...BUT
SHOULD DIMINISH BY SATURDAY.
&&
.AVIATION...MVFR CONDITIONS EXPECTED IN SHRA/TSRA SPECIALLY ACROSS
WESTERN AND AND INTERIOR PUERTO RICO WITH MOUNTAIN OBSCD AFTER
21/17Z. SHRA AND POSSIBLE TSRA ALSO EXPECTED WEST AND NORTHWEST OF
USVI AND INTO SAN JUAN METRO. WIND BELOW FL100 FROM E-ESE AT 5-14 KT
THRU TUESDAY...WIND NORTH ABOVE FL100 AND INCREASING WITH HIGH THEN
BACKING TO W-NW TONIGHT-TUESDAY.
&&
.MARINE...SEAS WILL CONTINUE TO BE GENERALLY 4 FEET OR LESS
THROUGH THE FORECAST PERIOD. HOWEVER A FEW AREAS APPROACHING 5
FEET MAY BE FOUND IN THE NORTHERN OUTER ATLANTIC WATERS WEDNESDAY.
SEAS WILL CONTINUE LOWER IN THE CARIBBEAN. NO SMALL CRAFT
ADVISORIES ARE ANTICIPATED DURING THE NEXT 10 DAYS BUT A FEW
SHOWERS OVER THE AREA MAY BE VERY HEAVY AND HAVE GUSTY WINDS DURING
THE AFTERNOONS. SCATTERED SHOWERS ARE EXPECTED IN THE LOCAL WATERS
AROUND THE U.S. VIRGIN ISLANDS DURING THE OVERNIGHT HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 78 89 78 89 / 20 40 30 30
STT 79 88 78 88 / 30 30 30 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&
72/12
Hazardous weather outlook, Sep 21, 5:44 AM AST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
544 AM AST MON SEP 21 2015
AMZ710>745-PRZ001>013-220945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
544 AM AST MON SEP 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH MODERATE
TO HEAVY RAINFALL...BRIEF GUSTY WINDS...AND FREQUENT LIGHTNING
AGAIN THIS AFTERNOON...MAINLY ACROSS THE INTERIOR AND WESTERN
SECTIONS OF PUERTO RICO. AREAS IN AND AROUND THE SAN JUAN
METROPOLITAN AREA MAY ALSO OBSERVE ISOLATED THUNDERSTORMS.
.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.
.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
BEACHES ACROSS THE NORTH COAST OF PUERTO RICO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY ALONG WITH A LOW LEVEL
TROUGH. THERE WILL BE POTENTIAL FOR THUNDERSTORMS AND POSSIBLE
URBAN AND SMALL STREAM FLOODING ACROSS PARTS OF PUERTO RICO BOTH
TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND RAINFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN SAN JUAN.
AMZ715-725-VIZ001-002-220945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
544 AM AST MON SEP 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 21, 1:18 PM AST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
118 PM AST MON SEP 21 2015
PRZ005-006-009-211845-
NORTH CENTRAL-CENTRAL INTERIOR-WESTERN INTERIOR-
118 PM AST MON SEP 21 2015
...A STRONG THUNDERSTORM IS AFFECTING PART OF THE NORTH CENTRAL...
CENTRAL INTERIOR AND WESTERN INTERIOR MUNICIPALITIES OF PUERTO
RICO...
AT 110 PM AST...A CLUSTER OF THUNDERSTORMS IS PRODUCING FREQUENT AND
INTENSE LIGHTNING OVER MOST OF THE MUNICIPALITIES OF NORTH
CENTRAL...CENTRAL INTERIOR AND WESTERN INTERIOR PUERTO RICO. THESE
THUNDERSTORMS ARE NEARLY STATIONARY OVER THESE MUNICIPALITIES.
STRONG GUSTY WINDS ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1835 6635 1825 6639 1827 6657 1835 6660
1843 6654 1841 6648 1840 6647
TIME...MOT...LOC 1713Z 284DEG 16KT 1832 6643
JFIGUEROASpecial weather statement, Sep 21, 1:25 PM AST, 3 hours 15 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
118 PM AST LUNES 21 DE SEPTIEMBRE DE 2015
PRZ005-006-009-211845-
NORTE CENTRAL-INTERIOR CENTRAL-OESTE INTERIOR-
118 PM AST LUNES 21 DE SEPTIEMBRE DE 2015
...UNA TRONADA FUERTE AFECTA PARTE DEL NORTE CENTRAL...INTERIOR
CENTRAL...Y OESTE INTERIOR DE PUERTO RICO...
A LA 1:10 PM AST...UN GRUPO DE TRONADAS FUERTES ESTA PRODUCIENDO
FRECUENTES E INTENSOS RAYOS SOBRE LA MAYOR PARTE DEL NORTE
CENTRAL...INTERIOR CENTRAL Y OESTE INTERIOR DE PUERTO RICO. ESTAS
TRONADAS ESTAN CASI ESTACIONARIAS SOBRE ESTOS MUNICIPIOS.
ADEMAS...FUERTES RAFAGAS DE VIENTO SON POSIBLES CON ESTAS TRONADAS.
RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TORMENTA.
LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN VEHICULO O EDIFICIO.
JF/RVT
Special weather statement, Sep 21, 2:23 PM AST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
223 PM AST MON SEP 21 2015
PRZ009-010-211945-
MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
223 PM AST MON SEP 21 2015
...A STRONG THUNDERSTORM WILL AFFECT SAN SEBASTIAN...ANASCO...
MARICAO...LARES...LAS MARIAS...MAYAGUEZ AND MOCA MUNICIPALITIES...
AT 220 PM AST...A CLUSTER OF THUNDERSTORMS IS PRODUCING FREQUENT AND
INTENSE LIGHTNING OVER MOST OF THE MUNICIPALITIES OF WESTERN PUERTO
RICO. THESE THUNDERSTORMS ARE NEARLY STATIONARY OVER THESE
MUNICIPALITIES. STRONG GUSTY WINDS ARE ALSO POSSIBLE WITH THESE
THUNDERSTORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1818 6686 1820 6705 1833 6704 1827 6685
TIME...MOT...LOC 1821Z 180DEG 0KT 1824 6696
JFIGUEROA
Special weather statement, Sep 21, 2:28 PM AST, 2 hours 12 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
223 PM AST LUNES 21 DE SEPTIEMBRE DE 2015
PRZ009-010-211945-
MAYAGUEZ Y VECINDAD-OESTE INTERIOR-
223 PM AST LUNES 21 DE SEPTIEMBRE DE 2015
...UNA TRONADA FUERTE AFECTARA A SAN SEBASTIAN...ANASCO...
MARICAO...LARES...LAS MARIAS...MAYAGUEZ Y MOCA...
A LAS 2:20 PM AST...UN GRUPO DE TRONADAS FUERTES ESTA PRODUCIENDO
RAYOS FRECUENTES E INTENSOS SOBRE EL OESTE DE PUERTO RICO. ESTAS
TRONADAS ESTAN CASI ESTACIONARIAS SOBRE ESTOS MUNICIPIOS.
ADEMAS...FUERTES RAFAGAS DE VIENTO SON POSIBLES CON ESTAS TRONADAS.
RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTA TORMENTA.
LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE REFUGIO
SEGURO DENTRO DE UN VEHICULO O EDIFICIO.
JF/RVT
Heavy Rain, Mayaguez
- When
- September 21, 4:40 PM AST to 7:00 PM AST
- Where
- Mayaguez County, 4.08 mi NE of Mayaguez to 3.7 mi NE of Mayaguez
- Reported by
- Emergency Manager
- Coordinates
- 18.238, -67.073
Heavy rainfall across Mayaguez and vicinity lead to several mudslides in rural areas reported along road 354, sector Rio Canas.
Flash Flood, Vega Baja
- When
- September 21, 5:45 PM AST to 7:10 PM AST
- Where
- Vega Baja County, 8.73 mi S of Vega Baja to 8.37 mi S of Vega Baja
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.325, -66.360
Vega Alta PREMA officers reported closed roads 647 and 620, due to a surge of water along Rio Cibuco.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in South Carolina, September 21, 2015$35,000 · 50 kt wind · 3 events
- High Surf in Hawaii, September 21 to 22, 201514 events
- Tornado and Flash Flooding in Arizona, September 21 to 22, 2015$7,000 · EF0 · 6 events
- Heavy Rain in Hawaii, September 21 to 24, 20153 events
- Coastal Flood in Florida, September 21 to 30, 20151 event
- Waterspout in Gulf of Mexico, September 21, 20151 event
- Flash Flood in Arizona, September 21, 2015$5,000 · 1 event
- Heavy Rain in Florida, September 21 to 22, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602942, 602949.